Alert archive / Louisiana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 23, NWS Lake Charles, LA

March 31, 2013Rapides Parish, Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 31, 2013, 12:17 PM CDT for Rapides Parish, Vernon Parish, Louisiana. It was in force for 58 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2013, 12:17 PM CDT (17:17 UTC)
Expired
Mar 31, 2013, 1:15 PM CDT
In force
58 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Rapides Parish, LA, Vernon Parish, LA

What was reported inside it

TimeReportWhereRemark
Mar 31, 12:40 PM CDTTSTM WND DMG3 S Kurthwood, LATREES DOWN NEAR HIGHWAY 117 BETWEEN KURTHWOOD AND SLAGLE.
Mar 31, 1:00 PM CDTTSTM WND DMGPineville, LATREES DOWN NEAR MILITARY HIGHWAY.
Mar 31, 1:03 PM CDTTSTM WND GST 58Alexandria, LAAEX ASOS REPORTED 58 MPH WIND GUST.
Mar 31, 1:06 PM CDTHAIL 0.25Ball, LAREPORT OF PEA SIZE HAIL AND STRONG WINDS.
Mar 31, 1:13 PM CDTTSTM WND DMGAlexandria, LAALEXANDRIA POLICE REPORT TREES DOWN...ROOF ACROSS FROM POLICE STATION BLOWN OFF AND LARGE SIGNS BLOWN OVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 12:17 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2013-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2013-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

998 
WUUS54 KLCH 311717
SVRLCH
LAC079-115-311815-
/O.NEW.KLCH.SV.W.0023.130331T1717Z-130331T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1217 PM CDT SUN MAR 31 2013

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAPIDES PARISH IN CENTRAL LOUISIANA...
  THIS INCLUDES...LENA...ALEXANDRIA INTERNATIONAL AIRPORT...
  PINEVILLE...HINESTON...GLENMORA...BOYCE...ALEXANDRIA...
  VERNON PARISH IN WEST CENTRAL LOUISIANA...
  THIS INCLUDES...SLAGLE...ROSEPINE...PITKIN...LEESVILLE...FORT
  POLK...ANACOCO...

* UNTIL 115 PM CDT

* AT 1216 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH...FROM 20 MILES
  NORTHWEST OF LENA TO 22 MILES WEST OF ANACOCO...MOVING SOUTHEAST AT
  50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HORNBECK BY 1225 PM CDT...
  KURTHWOOD AND ANACOCO BY 1230 PM CDT...
  HUTTON BY 1235 PM CDT...
  LENA...SLAGLE...FLATWOODS AND BURR FERRY BY 1240 PM CDT...
  CLIFTON AND NEW LLANO BY 1245 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3150 9268 3146 9270 3140 9266 3147 9229
      3144 9221 3106 9231 3095 9254 3091 9338
      3111 9354 3118 9353 3124 9356 3128 9354
      3128 9345 3137 9339 3135 9295 3152 9273
TIME...MOT...LOC 1716Z 305DEG 43KT 3165 9298 3142 9333
          3131 9367

$$

24
1 follow-up statement
243 
WWUS54 KLCH 311806
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
106 PM CDT SUN MAR 31 2013

LAC079-115-311815-
/O.CON.KLCH.SV.W.0023.000000T0000Z-130331T1815Z/
RAPIDES LA-VERNON LA-
106 PM CDT SUN MAR 31 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR VERNON AND RAPIDES PARISHES...

AT 104 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS ON RADAR CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM PINEVILLE TO HINESTON TO 7
MILES SOUTHEAST OF BURR FERRY..MOVING SOUTHEAST AT 50 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  CRAVENS...UNION HILL...FOREST HILL AND PITKIN BY 115 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

&&

LAT...LON 3150 9268 3146 9270 3140 9266 3147 9229
      3144 9221 3106 9231 3095 9254 3091 9338
      3111 9354 3118 9353 3124 9356 3128 9354
      3128 9345 3137 9339 3135 9295 3152 9273
TIME...MOT...LOC 1806Z 305DEG 43KT 3130 9241 3108 9276
          3101 9337

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 10:49 AM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Mar 31, 10:49 AM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1049 AM CDT SUN MAR 31 2013

.DISCUSSION...
AS CAN BE SEEN ON RADAR THIS MORNING THE PRIMARY FORECAST CONCERN
TODAY IS TIMING THE MCS MOVING SEWD ACROSS NERN TX/NWRN LA. INITIAL
ESTIMATION TIMED THE LINE GETTING TO OUR NWRN ZONES BY 18Z WHICH
MAY BE A LITTLE SLOW BASED ON LATEST TRENDS...EITHER WAY MOVED UP
THE HIGH POPS INHERITED FOR THE AFTERNOON BY A FEW HOURS TO ACCOUNT
FOR THIS FASTER MOVEMENT. SATELLITE IMAGERY INDICATES A LITTLE
CLOUD TOP WARMING THE PAST HALF-HOUR WHICH MAY BE A SIGN OF THE
SYSTEM WEAKENING BUT SEVERE MENTION HAS BEEN MAINTAINED THROUGH AT
LEAST 21Z WHEN THE SYSTEM IS PROGGED TO BE NEAR THE I-10 CORRIDOR.
OTHER GRIDS/FORECASTS IN REASONABLY GOOD SHAPE AS IS.

UPDATE OUT SHORTLY.
25

&&

.PREV DISCUSSION... /ISSUED 748 AM CDT SUN MAR 31 2013/

UPDATE...

HAD TO ISSUE AN UPDATE TO THE COASTAL WATERS FORECAST FOR DENSE
FOG THAT HAS DEVELOPED. ALSO IN THE PROCESS ADJUSTED THUNDERSTORM
TIMING FOR TODAY BASED ON THE LATEST GUIDANCE INFORMATION.

PREV DISCUSSION... /ISSUED 511 AM CDT SUN MAR 31 2013/

SYNOPSIS...NORTHWESTERLY FLOW ALOFT CONTINUES ACROSS THE AREA
THIS MORNING WITH A COUPLE OF PERTURBATIONS IN THE FLOW NOTED
ACROSS TEXAS AND OKLAHOMA. WITH A COUPLE OF MCS'S CURRENTLY WELL
NORTH OF THE AREA. TEMPERATURES THIS MORNING ARE GENERALLY IN THE
60S AREA WIDE. IN ADDITION SOME AREAS OF FOG HAVE DEVELOPED ACROSS
THE REGION. SOME OF THIS IS DENSE IN SOUTH CENTRAL LOUISIANA WHICH
IS NEAR THE BOUNDARY OF SOMEWHAT DRIER/COOLER AIR ACROSS SOUTHEAST
LOUISIANA.

SHORT TERM...
FIRST OF ALL HAD TO GO AHEAD AND ISSUE A DENSE FOG ADVISORY FOR
SOUTH CENTRAL LOUISIANA WHERE DENSE FOG HAS DEVELOPED THIS MORNING
AS MENTIONED ABOVE.

HI-RESOLUTION MESO-SCALE DETERMINISTIC GUIDANCE CONTINUES TO DEPICT MCS
MOVING SOUTHEAST ACROSS NORTH TEXAS/NORTHERN LOUISIANA LATE THIS
MORNING INTO CENTRAL LOUISIANA AND NORTHERN PORTIONS OF SOUTHEAST
TEXAS IN THE EARLY AFTERNOON. WITH ACTIVITY CONTINUING TO MOVE
SOUTH TO NEAR I-10 BY LATE THIS AFTERNOON INTO THE EARLY EVENING.
WITH THAT BEING THE BEST TIMING WILL GO AHEAD AND MENTION SOME
CHANCES BY LATE MORNING AS WE CAN'T RULE SOMETHING OUT BEFORE THEN
WHEN LOOKING AT THE ENSEMBLE GUIDANCE.

TEMPERATURES SHOULD WARM QUITE NICELY AHEAD OF THE SHOWER AND
THUNDERSTORM ACTIVITY. IN ADDITION I AGREE WITH THE SPC SLIGHT
RISK AREA...AS SOME OF THE STORMS COULD GET INTENSE WITH LARGE
HAIL AND DAMAGING WINDS AND DID GO AHEAD AND MENTION THIS IN THE
GRIDS.

SHOWERS AND THUNDERSTORMS WILL BE ONGOING THIS EVENING...BUT WILL
WANE SOME AFTER DARK...HOWEVER THERE WILL BE A CHANCE THAT
ACTIVITY COULD LINGER INTO THE LATE NIGHT HOURS.

LONG TERM...
MONDAY LOOKS TO BE DRY FOR THE MOST PART...HOWEVER THERE ARE
INDICATIONS THAT ANOTHER MCS COULD GLANCE THE EASTERN PORTIONS OF
THE AREA DURING THE AFTERNOON AS THE COLD FRONT GETS A LITTLE PUSH
TO THE SOUTH.

THE FRONT WILL BECOME STATIONARY SOMEWHERE OVER THE REGION MONDAY
NIGHT AND TUESDAY. GUIDANCE DIFFERS ON THE LOCATION...HOWEVER
MODEL CONSENSUS NOW STALLS IT A LITTLE FARTHER NORTH THAN
YESTERDAY. WITH THE DELAYED TIMING HAD TO RAISE TEMPERATURES ON
TUESDAY. IN ADDITION A WET PERIOD LOOKS TO BE ON TAP BEGINNING
LATE TUESDAY INTO WEDNESDAY NIGHT AS LONG WAVE TROUGH DEVELOPS
ACROSS THE WESTERN U.S. AND MOVES EAST ACROSS THE AREA. THIS WILL
INDUCE LOW PRESSURE DEVELOPMENT ON THE STALLED FRONT AND WILL
PRODUCE. WENT AHEAD AND RAISED POPS LATE TUESDAY AND INTO
WEDNESDAY AND NEXT SHIFT MAY WANT TO INCREASE TO CATEGORICAL IF
GUIDANCE CONTINUES STEADY. CURRENTLY FORECASTING AREAL AVERAGE
RAINFALL OF 1 TO 3 INCHES DURING THAT TIME FRAME. ACTIVITY WILL
GRADUALLY END FROM WEST TO EAST ON THURSDAY. CURRENTLY FORECASTING
3 TO 4 INCHES OF AREAL AVERAGE RAINFALL ACROSS THE ENTIRE AREA
OVER THE NEXT 5 DAYS...SOME OF WHICH IS MUCH NEEDED ACROSS
PORTIONS OF SOUTHEAST TEXAS.

MARINE...
LIGHT SOUTHERLY WINDS WILL CONTINUE ACROSS THE AREA THROUGH AT
LEAST TUESDAY. THIS WILL SET THE STAGE FOR SOME SEA FOG TO DEVELOP
AT TIMES WITH WARM MOIST AIR BEING CHILLED BY THE COOLER SHELF
WATERS. THERE WILL ALSO BE THE POTENTIAL FOR A FEW SHOWERS AND
THUNDERSTORMS...ESPECIALLY CLOSER TO THE LAND. A FRONT WILL WORK
INTO THE AREA TUESDAY NIGHT AND SHOWERS AND THUNDERSTORMS WILL
BECOME MORE WIDESPREAD WITH INCREASING NORTHERLY WINDS WEDNESDAY
AND WEDNESDAY NIGHT AS LOW PRESSURE DEVELOPS ON THE FRONT AND
MOVES TO THE EAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  76  62  80  60  79 /  70  40  20  10  50
KBPT  79  62  81  61  76 /  60  30  20  10  50
KAEX  77  59  79  57  75 /  90  40  30  10  50
KLFT  78  62  80  60  80 /  70  50  30  10  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...DENSE FOG ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: CALCASIEU LAKE...COASTAL WATERS FROM
     CAMERON LA TO HIGH ISLAND TX OUT 20 NM...COASTAL WATERS
     FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM...COASTAL
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA
     OUT 20 NM...SABINE LAKE...VERMILION BAY.

&&
Hazardous weather outlook, Mar 31, 5:25 AM CDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
525 AM CDT SUN MAR 31 2013

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
011030-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
525 AM CDT SUN MAR 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG HAVE DEVELOPED ACROSS SOUTH CENTRAL LOUISIANA
THIS MORNING AND A DENSE FOG ADVISORY IS IN EFFECT THROUGH 10 AM.
OTHERWISE SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP AND
MOVE SOUTH ACROSS THE AREA...MAINLY THIS AFTERNOON AND EVENING.
SOME OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAINFALL IS POSSIBLE OVER THE AREA BEGINNING TUESDAY EVENING
AND CONTINUING INTO WEDNESDAY. DESPITE THE DRY WEATHER LATELY
THERE IS A SLIGHT RISK FOR FLOODING RAINS DURING THE MIDDLE OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

GMZ430-432-435-450-452-455-470-472-475-011030-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
525 AM CDT SUN MAR 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG WITH VISIBILITIES LESS THAN ONE MILE ARE CURRENTLY
OCCURRING NEAR THE SOUTH CENTRAL LOUISIANA COAST. THE FOG MAY
BECOME A LITTLE MORE WIDESPREAD TONIGHT AND MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 4:12 AM CDTDense Fog AdvisoryLCHLafayette, Saint Martin5 hr
Mar 31, 7:44 AM CDTMarine Dense Fog AdvisoryLCH5 hr
Mar 31, 1:15 PM CDTSevere Thunderstorm WarningLCHAllen, Avoyelles, Beauregard, Evangeline, Rapides, Saint Landry and 1 more45 min
Mar 31, 1:44 PM CDTSpecial Weather StatementLCHBeauregard46 min
Mar 31, 1:59 PM CDTSpecial Weather StatementLCHAllen, Avoyelles, Evangeline61 min
Mar 31, 2:28 PM CDTSpecial Weather StatementLCHCalcasieu, Jefferson Davis62 min
Mar 31, 3:01 PM CDTSevere Thunderstorm WarningLCHAcadia, Allen, Jefferson Davis44 min
Mar 31, 3:20 PM CDTSpecial Weather StatementLCHCameron, Jefferson Davis55 min
Mar 31, 3:26 PM CDTSpecial Marine WarningLCH34 min
Mar 31, 3:38 PM CDTSpecial Marine WarningLCH37 min
Mar 31, 3:46 PM CDTSpecial Weather StatementLCHAcadia, Jefferson Davis, Lafayette, Saint Martin59 min
Mar 31, 3:54 PM CDTSpecial Marine WarningLCH66 min
Mar 31, 4:08 PM CDTSpecial Marine WarningLCH67 min
Mar 31, 4:36 PM CDTSpecial Weather StatementLCHIberia, St. Mary, Vermilion54 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.